Idaho, 2017

Wildfire in Idaho, July 9 to 13, 2017

July 9 to 13, 2017 · NWS PIH · 1 event in 1 county or zone

Although the fire started in Gooding County the effects were felt to the north and close highways 93 and 24 to Shoshone and east of Shoshone and the fire jumped Route 26 many times. It was a grass and brush fire started by lightning on July 9th about 5 miles south of Shoshone and grew to around 30,000 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Although the fire started in Gooding County the effects were felt to the north and close highways 93 and 24 to Shoshone and east of Shoshone and the fire jumped Route 26 many times. It was a grass and brush fire started by lightning on July 9th about 5 miles south of Shoshone and grew to around 30,000 acres. It was contained on July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 9, 12:30 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 12:30 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
130 PM MDT Sun Jul 9 2017

.DISCUSSION...A ridge of high pressure positioned over the Great
Basin will begin to give way to a passing trough migrating through
WRN Canada over the next couple of days. Satellite and radar imagery
was showing an area of enhanced convection shifting ENE through the
CNTRL mountains toward SW Montana coincident with a sub-tropical
disturbance which was rotating over the top of the aforementioned
ridge. A second such disturbance was noted lifting north through SRN
Nevada which the models rotate into SE Idaho by early evening with
attending thunderstorm activity. Do not believe we are going to get
to crazy with the convection in the CNTRL mountains in the wake of
the exiting system and under some subsidence even though the
atmosphere does appear to be destabilizing per satellite LI's. I am
a bit more concerned about the SRN mountains where they fall under
the leading edge of the incoming disturbance later this evening.
Thus higher chances of thunderstorms in that region this evening.
With dry lower levels all areas we have the potential to produce
strong gusty outflow winds with the thunderstorms. As for Monday,
the Canadian trough begins migrating east through BC while an
accompanying surface front shifts east through the area between noon
and 3pm. Believe the front will be the focus for some decent
thunderstorm development primarily over the SE highlands and to a
lesser extent within the Snake River Plain and CNTRL mountains.
Strong gusty winds will accompany the front through the region
Monday and thus a Red Flag warning has been issued (more on that
below). A fairly flat, dry and stable west flow is anticipated
across the region Tuesday as that Canadian trough works further
east. Starting Wednesday and continuing into next weekend, the
monsoon ridge rebounds across the region bringing a return to
unseasonably warm temperatures and occasional afternoon
thunderstorms favoring the mountains. Huston
&&

.AVIATION...Fetch of monsoon moisture will come to an end this
evening as a shortwave trough approaches from the west. Isolated
thunderstorms are expected this afternoon and evening once again,
similar to the past few days. Models are about 1 to 2 hours later in
developing convection compared to yesterday, so I did back off on
the timing. Still not enough confidence on where convection will
initiate, so keeping with VCTS for now.  Otherwise VFR conditions
should persist. Hinsberger
&&

.FIRE WEATHER...Focus will be on potential for critical fire
conditions for zones 410 and 425, where fuels are ready. With the
flow of monsoon moisture coming to an end for now, the approach of a
dry cold front from the west will bring concerns for strong wind
gusts and low humidity. Model trends are towards lower RH and higher
wind gusts, and lower min RH tomorrow afternoon. Today's concern
will be the potential for thunderstorms developing over fire zone
427. Coverage of these storms may become widely scattered this
evening. These storms may produce strong outflows and may develop
near the Trapper Creek wildfire. Hinsberger
&&

.HYDROLOGY...Warm temperatures will continue across the region
today before cooling some early in the week behind a passing cold
front. As a result, many of the river levels are expected remain
steady or fall during the period. Significant backcountry flood
issues continue to impact roads, bridges, and trails in the Sawtooth
National Forest above 7500 feet MSL where district rangers have
requested that the Small Stream Areal Flood Warning continue.
Further south, along the Big Wood River, levels remain well below
the established flood stage, however significant changes in the
river channel have left several homes along War Eagle Drive west of
Hailey and along Gimlet Road 4 miles south of Ketchum experiencing
ongoing flood issues. Emergency management officials were in
agreement with expiring the flood advisory. Huston/Wyatt
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning for gusty winds and low humidity for IDZ410 and 425
Monday afternoon and evening.
&&

In the hours before

Special weather statement, Jul 9, 12:51 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
151 PM MDT SUN JUL 9 2017

IDZ019-092045-
Upper Snake Highlands ID-
151 PM MDT SUN JUL 9 2017

...STRONG THUNDERSTORM WEST-SOUTHWEST OF SPENCER MOVING IN THAT
GENERAL DIRECTION THROUGH 250 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Dubois, moving northeast at 25 mph.

Half inch hail, brief heavy rain and wind gusts to 45 mph are
possible with this storm as it advances toward Spencer and
Interstate 15 by 250 PM MDT.

Locations impacted include...
Spencer, Edie School, Humphrey and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 11223 4454 11222 4453 11219 4454 11215
      4429 11199 4414 11280 4423 11286 4423 11281
      4431 11281 4447 11246 4446 11243 4445 11239
      4449 11236 4452 11236 4457 11225
TIME...MOT...LOC 1947Z 244DEG 22KT 4425 11268

Huston
Special weather statement, Jul 9, 12:56 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
156 PM MDT SUN JUL 9 2017

IDZ022-092100-
South Central Highlands ID-
156 PM MDT SUN JUL 9 2017

...STRONG THUNDERSTORM NEAR SWEETZER SUMMIT ON INTERSTATE 84 MOVING
SLOWLY NORTHEAST THROUGH 300 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Juniper, moving east at 10 mph.

Half inch hail, brief heavy rain and wind gusts to 45 mph are
possible with this storm as it moves into rural western Oneida
county.

Locations impacted include...
Juniper and Sweetzer Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4213 11306 4219 11310 4237 11280 4212 11267
TIME...MOT...LOC 1953Z 249DEG 6KT 4218 11300

Huston
Special weather statement, Jul 9, 2:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
333 PM MDT SUN JUL 9 2017

IDZ023-092215-
Caribou Highlands ID-
333 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BONNEVILLE COUNTY
UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Irwin or 12 miles south of Swan Valley, moving
east at 15 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Palisades Reservoir.

LAT...LON 4317 11144 4334 11144 4336 11105 4311 11105
TIME...MOT...LOC 2132Z 276DEG 15KT 4327 11136

Hedges
Special weather statement, Jul 9, 2:41 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
341 PM MDT SUN JUL 9 2017

IDZ019-092215-
Upper Snake Highlands ID-
341 PM MDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
415 PM MDT...

At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Last Chance or 15 miles northeast of Marysville,
moving east at 30 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Mesa Falls State Park.

LAT...LON 4415 11132 4432 11137 4438 11109 4417 11109
TIME...MOT...LOC 2140Z 259DEG 24KT 4425 11125

Hedges
Special weather statement, Jul 9, 3:02 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
402 PM MDT SUN JUL 9 2017

IDZ022-024-092230-
Cache Valley/Idaho Portion ID-South Central Highlands ID-
402 PM MDT SUN JUL 9 2017

...STRONG WINDS LARGE HAIL AND FREQUENT LIGHTNING FOR MALAD CITY AND
INTERSTATE 15 UNTIL 430 PM MDT...

At 359 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cherry Creek Rest Area or near Malad, moving east at 15 mph.

In addition, Dime sized hail will be possible.

Wind gusts of 50 to 55 mph will be possible with this storm.

These winds will cause strong westerly crosswinds on I-15. Reduce
driving speeds.

Locations impacted include...
Preston, Malad, Cherry Creek Rest Area, Pleasantview, Dayton, Weston,
Clifton and Samaria.

LAT...LON 4201 11234 4218 11236 4225 11188 4200 11185
      4200 11212
TIME...MOT...LOC 2159Z 260DEG 8KT 4211 11227

AD/HEDGES
Special weather statement, Jul 9, 3:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
413 PM MDT SUN JUL 9 2017

IDZ022-092300-
South Central Highlands ID-
413 PM MDT SUN JUL 9 2017

...STRONG THUNDERSTORM FOR OAKLEY RESERVOIR AND OAKLEY VALLEY UNTIL
500 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oakley or near Oakley Reservoir, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Oakley Reservoir and Oakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Oakley Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4206 11405 4224 11409 4231 11387 4204 11381
TIME...MOT...LOC 2212Z 227DEG 41KT 4221 11391

AD/HEDGES

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Magic Valley

When
July 9, 4:00 PM MST to July 13, 5:00 PM MST
Where
Eastern Magic Valley forecast zone
Reported by
Park/Forest Service

Although the fire started in Gooding County the effects were felt to the north and close highways 93 and 24 to Shoshone and east of Shoshone and the fire jumped Route 26 many times. It was a grass and brush fire started by lightning on July 9th about 5 miles south of Shoshone and grew to around 30,000 acres. It was contained on July 13th.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716807.